Objective: Population-based studies of patients with ankylosing spondylitis indicate that tumor necrosis factor (TNF) inhibitors prevent uveitis. Paradoxically, anecdotal reports implicate etanercept as a cause of uveitis. Therefore, using the information from 2 drug events databases, the purpose of this study was to assess reported cases of uveitis associated with the use of TNF inhibitors.
Methods: Uveitis cases occurring in the US associated with etanercept, infliximab, or adalimumab therapy that were reported to 2 spontaneous reporting databases prior to January 1, 2006 were reviewed.
Results: Overall, there were 43 cases of uveitis associated with etanercept, 14 associated with infliximab, and 2 associated with adalimumab. After normalizing for the estimated number of patients treated with each medication, etanercept was associated with a greater number of uveitis cases than infliximab (P < 0.001) and adalimumab (P < 0.01), while no such association was found between adalimumab and infliximab (P > 0.5). Using a priori criteria to avoid including patients whose underlying disease was associated with uveitis, 20 cases associated with etanercept, 4 cases associated with infliximab, and 2 cases associated with adalimumab were identified. A repeat analysis again revealed a greater number of uveitis cases associated with etanercept (P < 0.001 versus infliximab).
Conclusion: Etanercept therapy is associated with a significantly greater number of reported uveitis cases in comparison with infliximab and adalimumab in 2 medication side effect registries. These results are consistent with previous studies and suggest that this relationship is drug specific and not related to TNF inhibitors as a whole. However, our findings do not support the use of infliximab over etanercept; rather, if a patient develops uveitis during etanercept therapy, then a change to infliximab may be warranted.